Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 24, 2024, 6:33 PM CDT for DeSoto County, Tate County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 6:33 PM CDT (23:33 UTC)
- Expired
- May 24, 2024, 9:16 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 76 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:45 PM CDT | FLASH FLOOD | Senatobia, MS | Flash flooding occurred in Senatobia. Several streets were flooded including Brownsferry, Marvin and Evelyn. Water approached a few houses. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -2.0
The text
As transmitted.
141
WGUS54 KMEG 242333
FFWMEG
MSC033-137-250230-
/O.NEW.KMEG.FF.W.0013.240524T2333Z-240525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
633 PM CDT Fri May 24 2024
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
South Central DeSoto County in northwestern Mississippi...
Central Tate County in northwestern Mississippi...
* Until 930 PM CDT.
* At 633 PM CDT, the public reported thunderstorms producing heavy
rain in Senatobia. Between 2 and 3 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hernando, Senatobia, Coldwater, Arkabutla, Phillipp, Love, Bluff,
Robinson Gin, New Town, Poagville and Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3473 9020 3474 9020 3485 9003 3476 8992
3465 8977 3455 8991 3455 8994 3455 8995
3455 8999 3472 9020
FLASH FLOOD...OBSERVED
$$
JPR2 follow-up statements
995
WGUS74 KMEG 250053
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
753 PM CDT Fri May 24 2024
MSC033-137-250230-
/O.CON.KMEG.FF.W.0013.000000T0000Z-240525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Tate MS-
753 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS
EVENING FOR SOUTH CENTRAL DESOTO AND CENTRAL TATE COUNTIES...
At 753 PM CDT, the public reported thunderstorms producing heavy
rain in Senatobia. Between 2 and 3 inches of rain have fallen.
Flooding impacts will continue, but no additional rainfall is
expected. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hernando, Senatobia, Coldwater, Arkabutla, Phillipp, Love, Bluff,
Robinson Gin, New Town, Poagville and Crossroad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3473 9020 3474 9020 3485 9003 3476 8992
3465 8977 3455 8991 3455 8994 3455 8995
3455 8999 3472 9020
FLASH FLOOD...OBSERVED
$$
SJM358
WGUS74 KMEG 250216
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
916 PM CDT Fri May 24 2024
MSC033-137-250226-
/O.CAN.KMEG.FF.W.0013.000000T0000Z-240525T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Tate MS-
916 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL DESOTO AND
CENTRAL TATE COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 700 AM CDT Monday for portions
of East Arkansas, North Mississippi, Southeast Missouri, and West
Tennessee.
&&
LAT...LON 3473 9020 3474 9020 3485 9003 3476 8992
3465 8977 3455 8991 3455 8994 3455 8995
3455 8999 3472 9020
$$
SJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:27 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 24, 3:27 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Fri May 24 2024
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 323 PM CDT Fri May 24 2024
Unsettled weather will persist through Memorial Day weekend with
multiple rounds of heavy rain anticipated. In addition, severe
weather chances will return on Sunday. The main concern at this
time will be flooding as elevated rainfall rates accompany storms
through Monday morning. Fortunately, dry conditions should return
by Wednesday.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 323 PM CDT Fri May 24 2024
3PM radar imagery depicts mostly dry conditions over the Mid-
South with a few pop-up thunderstorms forming over portions of
north Mississippi. Overall confidence for storm coverage this
afternoon and evening is low due to uncertainties regarding how
well the environment will recover from this morning's convection.
However, satellite imagery depicts clearing skies over portions of
the Mid-South, which may further encourage storm development over
the next few hours. If storms do materialize, damaging winds and
large hail will be the main concerns.
Greater confidence exists overnight for a line of showers and
thunderstorms to dive southeast across Missouri, impacting the
Mid-South after midnight. The severe weather threat with this
line will be low due to the presence of a strong Elevated Mixed
Layer. Instead, the greatest concern will be heavy rainfall as
precipitable water values are forecast to be around the 99th
percentile. Prolific rainfall rates are anticipated overnight,
with a few areas forecast to see an additional 1 to 2 inches of
rain. Additional precipitation will further aggravate rivers and
streams, leading to rises above bankfull. We strongly suggest at
this time that you have a flood plan in place through the weekend.
A Flood Watch has been issued for the entire Mid-South through
Monday morning.
A lull in precipitation is possible by midmorning Saturday as the
aforementioned line pushes out of the area. There is a chance for
thunderstorms to redevelop in northeast Mississippi in the late
afternoon hours, but confidence for this remains low. If a storm
does develop, it will be capable of damaging winds.
Additional severe weather chances appear likely on Sunday as a
shortwave trough ejects across the Central Plains. Some model
discrepancies are evident for this forecast package, with the
ECMWF favoring a more progressive system tracking across southern
Missouri. If this solution materializes, severe weather impacts
will be more likely across the Mid-South, especially in areas of
northwest Tennessee. Timing of severe weather appears to be Sunday
evening into the overnight hours. At this time, midlevel lapse
rates are forecast to be around 7.5 C/km. In addition, MLCAPE
around 2500 J/kg and 0-3 km SRH of 250 m2/s2 are forecast.
Therefore, any storm that does develop will be capable of
producing all hazards of severe weather.
By midweek, upper level ridging should put an end to our unsettled
weather pattern with dry conditions returning Wednesday.
ANS
&&
.AVIATION...
(18Z TAFS)
Issued at 1143 AM CDT Fri May 24 2024
Periods of convection are expected this afternoon and overnight with
a much higher confidence of storms tonight. Very heavy rainfall
will likely result in brief periods of VFR Vis. Prevailing wind
will remain from the south to southwest 5-10kts but could be gusty
and variable near thunderstorms. Storms should come to an end
around mid morning with VFR conditions prevailing during the
afternoon hours.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch through Monday morning for MOZ113-115.
MS...Flood Watch through Monday morning for MSZ001>017-020>024.
TN...Flood Watch through Monday morning for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...ANS
AVIATION...JDSIn the hours before
Local storm report, May 24, 3:51 PM CDT, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
351 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Hail 5 NW Troy 34.14N 88.91W
05/24/2024 E1.50 Inch Pontotoc MS Public
image sent in with estimated ping pong ball
sized hail on hwy 41 5 miles northwest of
Troy.
&&Special weather statement, May 24, 4:20 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
420 PM CDT Fri May 24 2024
ARZ035-036-048-MSZ001-TNZ088-242145-
St. Francis AR-Cross AR-Crittenden AR-DeSoto MS-Shelby TN-
420 PM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ST. FRANCIS...
CENTRAL CRITTENDEN...SOUTHEASTERN CROSS...NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hughes, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Memphis, Marion, Earle, Hughes, Parkin, Crawfordsville,
Edmondson, Horseshoe Lake, Widener, Sunset, Anthonyville, Jennette,
Lake Cormorant, Simsboro, Pinckney, New Home, Crittenden, Cottonwood
Corner, Browns, and Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3528 9069 3526 9019 3485 9020 3486 9020
3486 9024 3498 9068
TIME...MOT...LOC 2120Z 243DEG 17KT 3499 9045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JPRSpecial weather statement, May 24, 4:50 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
450 PM CDT Fri May 24 2024
MSZ001-007-008-242215-
Tunica MS-DeSoto MS-Tate MS-
450 PM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DESOTO...
NORTHEASTERN TUNICA AND WESTERN TATE COUNTIES THROUGH 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phillipp, or 15 miles northwest of Senatobia, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Senatobia, Strayhorn, Arkabutla, Little Texas, Phillipp, Robinson
Gin, Lost Lake, Prichard, Sarah, Dooley, and Savage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3461 9032 3481 9032 3480 9000 3456 8999
TIME...MOT...LOC 2149Z 276DEG 15KT 3471 9022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AEHLocal storm report, May 24, 5:30 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
530 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 2 E Phillipp 34.74N 90.14W
05/24/2024 M1.25 Inch Tate MS Public
Public reported half dollar sized hail along
Bundrum Rd (west of Arkabula).
&&Special weather statement, May 24, 6:13 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
613 PM CDT Fri May 24 2024
ARZ058-MSZ007-010-011-242345-
Phillips AR-Tunica MS-Coahoma MS-Quitman MS-
613 PM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHILLIPS...
NORTHEASTERN COAHOMA...SOUTHWESTERN TUNICA AND NORTHWESTERN QUITMAN
COUNTIES THROUGH 645 PM CDT...
At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helena-West Helena, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksdale, Helena-West Helena, St Francis National Park, Jonestown,
Friars Point, Kings, Dundee, Coahoma, Lula, Rudyard, Moon, Preston
Place, Quarles, Westover, Jeffries, Wycamp, Clover Hill, Matagorda,
Rich, and Helena Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3449 9083 3462 9065 3444 9027 3421 9057
TIME...MOT...LOC 2311Z 318DEG 10KT 3449 9067
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JPRLocal storm report, May 24, 6:16 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
616 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Tstm Wnd Dmg 2 NNW Senatobia 34.64N 89.99W
05/24/2024 Tate MS Public
Public reported powerlines down on Merry
Hill Ranch Rd, north of Senatobia.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:14 AM CDT | Special Weather Statement | MEG | Benton, Tippah | 16 min |
| May 24, 7:18 AM CDT | Special Weather Statement | MEG | Alcorn | 27 min |
| May 24, 7:19 AM CDT | Areal Flood Advisory | MEG | Tippah | 3 hr |
| May 24, 7:38 AM CDT | Special Weather Statement | MEG | Prentiss | 37 min |
| May 24, 8:21 AM CDT | Special Weather Statement | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo, Union | 24 min |
| May 24, 8:40 AM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tishomingo | 3 hr |
| May 24, 8:44 AM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 31 min |
| May 24, 9:13 AM CDT | Special Weather Statement | MEG | Alcorn, Benton, Prentiss, Tippah, Tishomingo | 32 min |
| May 24, 9:27 AM CDT | Flash Flood Warning | MEG | Prentiss, Tishomingo | 3 hr |
| May 24, 11:03 AM CDT | Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 64 hr |
| May 24, 11:43 AM CDT | Special Weather Statement | MEG | Monroe | 32 min |
| May 24, 11:47 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 28 min |
| May 24, 12:09 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 51 min |
| May 24, 12:57 PM CDT | Special Weather Statement | MEG | Monroe | 33 min |
| May 24, 2:35 PM CDT | Special Weather Statement | MEG | Pontotoc | 25 min |
| May 24, 3:01 PM CDT | Severe Thunderstorm Warning | MEG | Pontotoc | 44 min |
| May 24, 3:18 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 42 min |
| May 24, 3:56 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Lee, Monroe | 33 min |
| May 24, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 43 min |
| May 24, 4:50 PM CDT | Special Weather Statement | MEG | Tate | 25 min |
| May 24, 4:55 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 50 min |
| May 24, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 48 min |
| May 24, 5:37 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tunica | 38 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate | 48 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 40 min |
| May 24, 6:13 PM CDT | Special Weather Statement | MEG | Coahoma | 32 min |
| May 24, 6:23 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tate | 52 min |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Pontotoc, Yalobusha | 50 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.